The Food and Drug Administration warned consumers on Tuesday that the accidental ingestion of Tessalon liquid cough capsules pose a serious risk of side effects or death to children under 10 years old.
Don't miss these Health stories
More women opting for preventive mastectomy - but should they be?
- Larry Page's damaged vocal cords: Treatment comes with trade-offs
- Report questioning salt guidelines riles heart experts
- CDC: 2012 was deadliest year for West Nile in US
- What stresses moms most? Themselves, survey says
- More women opting for preventive mastectomy - but should they be?
Tessalon is approved by the agency to treat cough symptoms in patients older than 10. But, the agency said, the capsules may attract children because of their candy-like appearance. Brand name Tessalon is sold by Forest Pharmaceuticals Inc., though the product has been on the market for decades and several generic companies make versions of the product, also known as Benzonatate.
"Benzonatate (Tessalon) should be kept in a child-resistant container and stored out of reach of children," said Carol Holquist, director of the FDA's division of medication error prevention and analysis, in a statement. "The FDA encourages health care professionals to talk with their patients and those caring for children about the risk of accidental ingestion or overdose."
The agency has identified seven cases of accidental ingestion between 1982 and 2010. Five of those cases resulted in death in children 2 years of age and younger.
Common side effects include heart attack, coma, and convulsion. Signs and symptoms can occur within 15 minutes of ingestion and some of the deaths reported in children occurred within hours of accidental ingestion.
Copyright 2010 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.